Differential effects of the antidepressant mirtazapine on amphetamine- and dizocilpine-induced PPI deficits.

Journal Article

Prepulse inhibition (PPI) refers to the decrease in motor startle response to salient sensory stimuli (pulses) when they are closely preceded in time by another more modest sensory stimulus (prepulse). PPI deficits can be induced by stimulation of dopamine receptors (e.g., amphetamine or apomorphine) or blockade of NMDA glutamate receptors (e.g., dizocilpine or PCP). Previously we found that antagonists of α(2)-noradrenergic and H(1)-histaminergic receptors significantly attenuate PPI impairments caused by amphetamine or dizocilpine. In the current study we assessed the effects of the antidepressant mirtazapine, which has combined antagonist effects at α(2)-noradrenergic, H(1)-histaminergic and 5-HT serotonergic receptors, on amphetamine- and dizocilpine-induced PPI deficits. In Experiment 1, rats were tested for PPI of the startle response to a tactile air-puff stimulus after auditory prepulses of three different intensities. Drug treatments consisted of combinations of amphetamine (0 and 1mg/kg) and mirtazapine (0, 0.5, 1, 2, and 5mg/kg), with all rats receiving all drug doses and combinations with different counterbalanced orders. In Experiment 2, a different group of rats was tested with drug treatments consisting of combinations of dizocilpine (0 and 0.05 mg/kg) and mirtazapine (0, 0.5, 1, 2, and 5 mg/kg). In Experiment 1 amphetamine (1 mg/kg) significantly reduced PPI whereas mirtazapine caused the opposite effect, with the highest dose of mirtazapine (5 mg/kg) effectively reversing the amphetamine-induced PPI deficit. In Experiment 2 dizocilpine (0.05 mg/kg) significantly reduced PPI, but mirtazapine did not have a significant effect on the inhibition of the startle response. These results indicate that the potential beneficial effects of combined α-adrenergic, 5-HT, and H(1) receptor blockade in counteracting PPI deficits may be associated to cases of sensorimotor gating disorders mediated by dopamine, but not necessarily to NMDA glutamate-induced PPI impairments.

Full Text

Duke Authors

Cited Authors

  • Larrauri, JA; Levin, ED

Published Date

  • July 2012

Published In

Volume / Issue

  • 102 / 1

Start / End Page

  • 82 - 87

PubMed ID

  • 22469866

Electronic International Standard Serial Number (EISSN)

  • 1873-5177

Digital Object Identifier (DOI)

  • 10.1016/j.pbb.2012.03.010

Language

  • eng

Conference Location

  • United States